Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 18, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 24, 2024, 3:49 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2024, 3:49 PM PDT (22:49 UTC)
- Expired
- Jul 24, 2024, 7:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 61 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318
WGUS56 KSGX 242249
FFWSGX
CAC073-250200-
/O.NEW.KSGX.FF.W.0018.240724T2249Z-240725T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
349 PM PDT Wed Jul 24 2024
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
The I-8 corridor near Mount Laguna, including Campo in
Southeastern San Diego County in southwestern California...
* Until 700 PM PDT.
* At 349 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
I-8 Between Pine Valley And Boulevard, Mount Laguna, I-8 Between
Boulevard And Imperial County Line, Cuyamaca Rancho State Park,
Campo, Lake Morena, Pine Valley, Boulevard, Hwy S2 Between Agua
Caliente And Canebrake and Potrero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3258 11653 3287 11662 3295 11629 3261 11618
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Suk1 follow-up statement
870
WGUS76 KSGX 250142
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
642 PM PDT Wed Jul 24 2024
CAC073-250200-
/O.CON.KSGX.FF.W.0018.000000T0000Z-240725T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
642 PM PDT Wed Jul 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
FOR SOUTHEASTERN SAN DIEGO COUNTY...
At 642 PM PDT, The rainfall responsible for the initial warning has
ended. The flood threat continues through the warned time as water
continues to make its way through area streams and washes.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
I-8 Between Pine Valley And Boulevard, Mount Laguna, I-8 Between
Boulevard And Imperial County Line, Cuyamaca Rancho State Park,
Campo, Lake Morena, Pine Valley, Boulevard, Hwy S2 Between Agua
Caliente And Canebrake and Potrero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3258 11653 3287 11662 3295 11629 3261 11618
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SukWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:07 PM PDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 24, 2:07 PM PDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
207 PM PDT Wed Jul 24 2024
.SYNOPSIS...
Monsoonal moisture remains in place across southern California
today for isolated additional thunderstorms over the mountains
and deserts. Strong upper ridge is situated over northern Arizona.
There will be drying and warming on Thursday. The air mass dries
out further into the weekend as an upper low pressure system moves
across northern California with onshore southwest flow. There
will also be a cooling trend for Friday through Sunday with
weekend high temperatures near averages and more marine cloud and
air influence for the coast and valleys producing slightly below
average temperature. A slow warming trend for next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A few thunderstorms fired up along the spine of the San Diego
County mountains and Laguna Mountains between 11 and noon and
peaked between noon and 1 pm while expanding to Mt San Jacinto.
The activity was organized and has faded to the south and now just
starting in the north near Big Bear lake and Johnson/Lucerne
Valleys. This is the start of the drying of the atmosphere. Today
monsoon moisture remains in place with 1.3 to 1.5 inch
precipitable water, highest in Imperial Valley, per the Storm
Prediction analysis. Activity late today with incoming sea breeze
that diurnally moves into the deserts and washes out. Cells will
drift to the north again but over subsidence is taking place. Best
activity for the High Desert late today.
Upper high is over northern Arizona today and reach 599-600 DM at
500 mb. Air mass of 28 to 31C is in place today and Thursday but
we will have warmer temperatures on Thursday as the air mass
dries. Very slight cooling all areas on Friday expect the lower
deserts nearly same and up around 116F. Max potential is 118F if
enough drying occurs in the deserts.
You can find thunderstorm reports in the Local Storm Report
LSRSGX and RRMSGX for the rainfall reports. Total strikes of
about 700 so far today in our region.
On Thursday, 598 DM upper ridge shifts into central Arizona and
on the backside this allows a drier but light southwest flow to
nudge into Socal. Still an isolated thunderstorm on the mountain
crest on the desert slopes possible before much drier air arrives
by Friday. This drying and stronger southwest flow is associated
with a short wave trough that cuts across northern California
during Friday afternoon.
The weekend will be dry and notably cooler on Saturday,
especially inland, with highs only near averages. Below average
for inland valleys due to cooler air mass and more marine air.
Next week upper high sets up over the Great Basin or Socal for a
warming trend as it rebuilds to 600 DM. Considerable differences
in the location of this upper ridge makes for uncertainty on
when this starts for early to mid next week.
&&
.AVIATION...
242030...Coast...Patchy low clouds to gradually increase overnight
into Thursday mainly in San Diego County. Cigs around 1000 feet MSL
most likely near KSAN and KCRQ along with vis 3-5SM in BR on mesas
from 10-15Z.
Mountains/Deserts...Scattered TSRA over the mountains and high
desert through 01Z, with isolated TSRA after 19Z Thursday. SCT-BKN
CB clouds based 9000-12000 feet MSL with tops up to 45000 feet.
Lightning, hail and strong erratic winds near any storms.
Otherwise, SCT to locally BKN clouds blown off from TS above 12000
feet MSL mostly over inland areas through Thursday.
&&
.MARINE...
No hazardous marine conditions are expected through Monday.
&&
.FIRE WEATHER...
Monsoon moisture starts to decrease on Thursday notably with
a southwest steering flow developing. Thursday is the hottest
day and with lower humidity so increasing fire weather threat.
Slight increase in onshore southwest winds on Friday and lower
humidity despite slightly lower temperatures during the day.
Cooling for the weekend and better humidity recovery.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 10 PM PDT Thursday for Riverside County
Mountains-San Bernardino County Mountains-San Bernardino
and Riverside County Valleys-The Inland Empire-San Diego
County Mountains-San Diego County Valleys.
Excessive Heat Warning until 10 PM PDT Thursday for Apple and
Lucerne Valleys.
Excessive Heat Warning until 8 PM PDT Friday for Coachella
Valley-San Diego County Deserts-San Gorgonio Pass Near
Banning.
PZ...None.
&&
PUBLIC/FIRE WEATHER...Tardy
AVIATION/MARINE...MMIn the hours before
Special weather statement, Jul 24, 11:59 AM PDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service San Diego CA
1159 AM PDT Wed Jul 24 2024
CAZ058-062-241945-
San Diego County Mountains CA-San Diego County Deserts CA-
1159 AM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SAN DIEGO COUNTY
THROUGH 1245 PM PDT...
At 1158 AM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Laguna, which was nearly stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3276 11641 3277 11647 3290 11654 3294 11648
3288 11638
TIME...MOT...LOC 1858Z 240DEG 48KT 3289 11637
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMLocal storm report, Jul 24, 12:09 PM PDT, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1209 PM PDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Hail 1 SW Mt Laguna 32.85N 116.43W
07/24/2024 M0.50 Inch San Diego CA Public
Photo of half inch sized hail on Facebook.
South of Laguna Lodge on Sunrise highway.
&&
AOTSpecial weather statement, Jul 24, 12:31 PM PDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service San Diego CA
1231 PM PDT Wed Jul 24 2024
CAZ056-058-062-242015-
San Diego County Mountains CA-San Diego County Deserts CA-
Riverside County Mountains CA-
1231 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES THROUGH 115 PM PDT...
At 1230 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Borrego Palm Canyon, or 10 miles northwest of Borrego
Springs, and northeast of Warner Springs, nearly stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3326 11661 3346 11674 3353 11656 3330 11646
TIME...MOT...LOC 1930Z 240DEG 48KT 3339 11643
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMLocal storm report, Jul 24, 12:56 PM PDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1256 PM PDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM Rain 1 WSW Mt Laguna 32.86N 116.43W
07/24/2024 M0.85 Inch San Diego CA Mesonet
Mesonet station TR120 Mt Laguna Portable -
thunderstorm in about 1 hour.
&&
AOTLocal storm report, Jul 24, 1:08 PM PDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
108 PM PDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM Rain 6 SE Mt San Jacinto 33.82N 116.64W
07/24/2024 M0.70 Inch Riverside CA Mesonet
Mesonet station MSJC1 Mt San Jacinto - 1
hour rainfall from thunderstorm at top of
Palm Springs Tram at 8500 feet.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:43 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 101 min |
| Jul 24, 11:59 AM PDT | Special Weather Statement | SGX | San Diego | 46 min |
| Jul 24, 12:31 PM PDT | Special Weather Statement | SGX | San Diego | 44 min |
| Jul 24, 3:14 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 117 min |
| Jul 24, 3:18 PM PDT | Areal Flood Advisory | SGX | San Diego | 119 min |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.